Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 32, NWS Northern Indiana

May 19, 2019Elkhart County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 19, 2019, 5:50 PM EDT for Elkhart County, Saint Joseph County, Indiana. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 5:50 PM EDT (21:50 UTC)
Expired
May 19, 2019, 6:30 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elkhart County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:03 PM EDTHAIL 0.72 Nne Wakarusa, INESTIMATED 55 MPH WINDS.
May 19, 6:07 PM EDTHAIL 11 S Dunlap, INREPORTED VIA SOCIAL MEDIA.
May 19, 6:08 PM EDTTSTM WND DMG3 Nnw Southwest, INMULTIPLE LARGE BRANCHES SNAPPED. POWER LINES ON ROAD. TRAMPOLINE BLOWN ACROSS STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS53 KIWX 192150
SVRIWX
INC039-141-192230-
/O.NEW.KIWX.SV.W.0032.190519T2150Z-190519T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
550 PM EDT Sun May 19 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Central Elkhart County in north central Indiana...
  East central St. Joseph County in north central Indiana...

* Until 630 PM EDT.

* At 550 PM EDT, a severe thunderstorm was located over Wakarusa, or
  7 miles northwest of Nappanee, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Goshen, Dunlap, Middlebury, Wakarusa, Bristol, Jimtown and
  Southwest.

This includes Interstate 80 in Indiana between mile markers 95 and
99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 8565 4162 8566 4148 8607 4148 8611
      4156 8617 4176 8587
TIME...MOT...LOC 2150Z 241DEG 34KT 4155 8605 

HAIL...0.75IN
WIND...60MPH
 
$$

Brown
2 follow-up statements
920 
WWUS53 KIWX 192205
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
605 PM EDT Sun May 19 2019

INC141-192214-
/O.CAN.KIWX.SV.W.0032.000000T0000Z-190519T2230Z/
St. Joseph IN-
605 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. JOSEPH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northeastern Indiana...and southwestern Michigan.

LAT...LON 4162 8565 4162 8566 4153 8592 4155 8596
      4159 8602 4176 8587
TIME...MOT...LOC 2204Z 241DEG 34KT 4161 8589 

$$

INC039-192230-
/O.CON.KIWX.SV.W.0032.000000T0000Z-190519T2230Z/
Elkhart IN-
605 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL ELKHART COUNTY...

At 604 PM EDT, a severe thunderstorm was located over Dunlap, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and dime sized hail.

SOURCE...Trained weather spotters reported dime sized hail near 
         Wakarusa around 600 PM EDT.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elkhart, Goshen, Dunlap, Middlebury and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 8565 4162 8566 4153 8592 4155 8596
      4159 8602 4176 8587
TIME...MOT...LOC 2204Z 241DEG 34KT 4161 8589 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown
247 
WWUS53 KIWX 192214
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
614 PM EDT Sun May 19 2019

INC039-192230-
/O.CON.KIWX.SV.W.0032.000000T0000Z-190519T2230Z/
Elkhart IN-
614 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL ELKHART COUNTY...

At 613 PM EDT, a severe thunderstorm was located near Middlebury, or
near Goshen, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters reported dime sized hail near 
         Wakarusa around 600 PM EDT.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Goshen, Dunlap, Middlebury and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 8565 4162 8566 4156 8584 4159 8588
      4165 8590 4173 8583
TIME...MOT...LOC 2213Z 241DEG 34KT 4166 8578 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:22 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 19, 3:22 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
322 PM EDT Sun May 19 2019

.SYNOPSIS...
Issued at 108 PM EDT Sun May 19 2019

Breezy conditions with the slight risk for severe thunderstorms
continue to be the weather story through today. The primary
hazard with any severe storm is damaging wind gusts. A cold front
will pass through behind these storms, sending overnight lows
into the mid 40s to near 50 degrees. It will be notably cooler on
Monday with highs shy of 60 degrees. Looking ahead, the next
opportunity for rain is Tuesday night.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM EDT Sun May 19 2019

First round of convection has moved over the area and is starting
to move off to the east with time. While there has been a few
embedded enhanced echos the main impacts have been periods of
heavy rain and a few wind gusts into the 40mph range. Weak updraft
strength with this first round have been easily sheared apart.

Clearing line of clouds is quickly encroaching into the far
western counties. This should result in a quick jump in temps of
3-5 degrees. Looking across eastern IL, dewpoints have remained
in the mid-60s as temperatures have risen into the mid-70s.
Further south and west into southern IL, lower dewpoints in the
upper 50s have been able to mix to the surface. Ongoing convection
across southeastern IL developed on the intersection of these
dewpoints. This development also correlate with the left exit
region of a jet rounding the base of the upper trough. Trajectory
of this jet region would bring it across our western/central zones
over the next few hours. This, coupled with any destabilization
from the clearing line, will help to support renewed/reinvigorate
convection. Radar VAD profiles across IL show mostly unidirectional
flow within this area of developing/ongoing convection. Will have
to watch influence of the clearing line as the KIWX VAD profile
does show some veering in the lowest 1000m. If this veering
persists despite mixing, then a non-zero chance for a tornado
would exist. Greater confidence is with a quick jump in
temperatures, low level mixing, and VAD winds quickly becoming
unidirectional. Primary hazard with storms remains damaging wind.
As mentioned above, strongly sheared storms are unlikely to result
in much of a large hail risk.

Front starts to push into the area late this afternoon/early
evening. There is a window where the lifting jet exit region and
the front overlap to strengthen convection. The best area for this
overlapping would be along and north of I-80. This is well
reflected in the HRRR with a progressive line of convection. This
line moves across the northern zones before exiting around 03Z.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM EDT Sun May 19 2019

Focus of the forecast is on the near term, but the general theme for
the remainder of the forecast remains unchanged. Dry and cool
conditions Monday into Tuesday, next chance for precipitation
Tuesday night/Wednesday, warmer Thurs and Friday. Location of the
building sub-tropical high over the southeastern US will dictate
if Thurs/Fri have chances for precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 108 PM EDT Sun May 19 2019

Pre-frontal rain showers with ceilings near/at MVFR criteria will
impact the terminals to start off the TAF period. Gusty winds to
about 30 knots remain in play as the low-level jet continues to
near the area. The best chance for thunderstorms is outlined in
the TEMPO groups; through FWA remains more likely to have a
thunderstorm compared to SBN. After thunderstorms along the cold
front pass through, VFR conditions can be expected until a
secondary cold front drops south near 12z, brining MVFR ceilings
back to the terminals.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until noon EDT Monday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...CM
LONG TERM...CM
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 19, 4:31 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
431 PM EDT Sun May 19 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-202045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-
431 PM EDT Sun May 19 2019 /331 PM CDT Sun May 19 2019/

...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will spread from west to east this afternoon and into
the late evening hours. These storms are expected to become severe
and be capable of producing damaging winds and locally heavy
rainfall. The additional rainfall may cause some flooding of urban
areas and rises on creeks, streams and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night and Wednesday; however, the
storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ001-002-004-005-015-016-024-025-202045-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
431 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Another round of thunderstorms will spread from west to east this
afternoon and into the late evening hours. These storms could become
strong to severe and be capable of producing damaging winds and
locally heavy rainfall. The additional rainfall may cause some
flooding of urban areas and rises on creeks, streams and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night and Wednesday; however, the
storms are not expected to become severe.

SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ043-046-202045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
431 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected this afternoon and evening which can
produce very strong winds.

In addition, a small craft advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A small craft advisory is in effect through Monday morning.

In the hours before

Local storm report, May 19, 5:20 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 E LA PORTE            41.61N 86.69W
05/19/2019                   LA PORTE           IN   TRAINED SPOTTER

            TREES UPROOTED OR SNAPPED. ROOF BLOWN OFF.

&&

GH
Local storm report, May 19, 5:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             1 E BERTRAND            41.77N 86.25W
05/19/2019  E0.25 INCH       BERRIEN            MI   TRAINED SPOTTER

            MPING REPORT.

&&

MSL
Local storm report, May 19, 5:27 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       VAN WERT                40.87N 84.58W
05/19/2019  M1.15 INCH       VAN WERT           OH   EMERGENCY MNGR

            TOTAL FROM FIRST ROUND OF RAIN FROM EARLIER
            TODAY.

&&

BML
Local storm report, May 19, 5:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             3 ENE PAW PAW LAKE      42.23N 86.23W
05/19/2019  E0.25 INCH       BERRIEN            MI   TRAINED SPOTTER

            MPING REPORT.

&&

MSL
Local storm report, May 19, 5:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND GST     DENVER                  40.86N 86.08W
05/19/2019  M57 MPH          MIAMI              IN   EMERGENCY MNGR

&&

GH
Special weather statement, May 19, 5:37 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
537 PM EDT Sun May 19 2019

MIZ078-079-192200-
St. Joseph-Cass-
537 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES...

At 537 PM EDT, a strong thunderstorm was located near Cassopolis, or
10 miles east of Dowagiac, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cassopolis, Marcellus, Penn, Flowerfield, Vandalia, Diamond Lake,
Moore Park, Howardsville, Paradise Lake, Clear Lake, Donnell Lake and
Wakelee.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.

LAT...LON 4184 8597 4194 8605 4207 8587 4207 8545
TIME...MOT...LOC 2137Z 234DEG 40KT 4194 8593

HAIL...0.25IN
WIND...55MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:14 PM EDTAreal Flood AdvisoryIWXAdams, Jay6 hr
May 19, 4:07 PM EDTSpecial Weather StatementIWXLaPorte, Starke23 min
May 19, 4:13 PM EDTSevere Thunderstorm WarningIWXWhite36 min
May 19, 4:26 PM EDTSpecial Weather StatementIWXLaPorte34 min
May 19, 4:32 PM EDTSevere Thunderstorm WarningIWXLaPorte43 min
May 19, 4:42 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph37 min
May 19, 4:53 PM EDTSevere Thunderstorm WarningIWXCass, Miami52 min
May 19, 4:57 PM EDTSpecial Weather StatementIWXSaint Joseph33 min
May 19, 5:36 PM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley24 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Huntington, Noble, Wabash, Wells and 1 more46 min
May 19, 6:07 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells38 min
May 19, 6:12 PM EDTSpecial Weather StatementIWXLaGrange33 min
May 19, 6:32 PM EDTSevere Thunderstorm WarningIWXLaGrange25 min
May 19, 6:44 PM EDTSpecial Weather StatementIWXBlackford31 min
May 19, 6:48 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Jay27 min
May 19, 7:12 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.